Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
  Quarterly of Applied Mathematics
Quarterly of Applied Mathematics
  
Online ISSN 1552-4485; Print ISSN 0033-569X
 

Turbulent rivers


Author: Björn Birnir
Journal: Quart. Appl. Math. 66 (2008), 565-594
MSC (2000): Primary 35Q30, 35R60, 60H15, 76D06
Published electronically: June 5, 2008
MathSciNet review: 2445529
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The existence of solutions describing the turbulent flow in rivers is proven. The existence of an associated invariant measure describing the statistical properties of this one-dimensional turbulence is established. The turbulent solutions are not smooth but Hölder continuous with exponent $ 3/4$. The scaling of the solutions' second structure (or width) function gives rise to Hack's law (1957), stating that the length of the main river, in mature river basins, scales with the area of the basin $ l \sim A^{h}$, $ h = 0.568$ being Hack's exponent.


References [Enhancements On Off] (What's this?)

  • 1. R. Betchov and W. O. Criminale, Stability of parallel flows, Academic Press, New York, 1967.
  • 2. B. Birnir, Turbulence of uniform flow, Proceedings of the conference Probability, Geometry and Integrable Systems, MSRI Dec. 2005, MSRI Publication Series nr. 55, Cambridge University Press (2008), Available at: http://www.math.ucsb.edu/˜birnir/papers.
  • 3. B. Birnir, Uniqueness, an invariant measure and Kolmogorov's scaling for the stochastic Navier-Stokes equation, Preprint (2007), Available at: http://www.math.ucsb.edu/˜birnir/papers.
  • 4. B. Birnir, J. Hernández, and T. R. Smith, The stochastic theory of fluvial landsurfaces, J. Nonlinear Sci. 17 (2007), no. 1, 13–57. MR 2281138 (2007k:86002), http://dx.doi.org/10.1007/s00332-005-0688-3
  • 5. B. Birnir, Keith Mertens, Vakhtang Putkaradze, and Peter Vorobieff, Meandering of fluid streams on acrylic surface driven by external noise, To appear in Journ. Fluid Mech. (2008).
  • 6. B. Birnir, T.R. Smith, and G. Merchant, The Scaling of Fluvial Landscapes, Computers and Geoscience 27 (2001), 1189-1216.
  • 7. Ruth F. Curtain and Hans Zwart, An introduction to infinite-dimensional linear systems theory, Texts in Applied Mathematics, vol. 21, Springer-Verlag, New York, 1995. MR 1351248 (96i:93001)
  • 8. P. S. Dodds and D. Rothman, Geometry of river networks. I. Scaling, fluctuations and deviations, Phys. Rev. E 63 (2000), 016115.
  • 9. -, Geometry of river networks. II. Distributions of component size and number, Phys. Rev. E 63 (2000), 016116.
  • 10. -, Geometry of river networks. III. Characterization of component connectivity, Phys. Rev. E 63 (2000), 016117.
  • 11. -, Scaling, universality and geomorphology, Annu. Rev. Earth Planet. Sci. 28 (2000), 571-610.
  • 12. -, Unified view of scaling laws for river networks, Phys. Rev. E 59 (2000), no. 5, 4865.
  • 13. D. R. Wilkinson and S. F. Edwards, Spontaneous interparticle percolation, Proc. Roy. Soc. London Ser. A 381 (1982), no. 1780, 33–51. MR 661715 (83m:82032), http://dx.doi.org/10.1098/rspa.1982.0057
  • 14. Uriel Frisch, Turbulence, Cambridge University Press, Cambridge, 1995. The legacy of A. N. Kolmogorov. MR 1428905 (98e:76002)
  • 15. D.M. Gray, Interrelationships of watershed characteristics, Journal of Geophysics Research 66 (1961), no. 4, 1215-1223.
  • 16. J. Hack, Studies of longitudinal stream profiles in Virginia and Maryland, U.S. Geological Survey Professional Paper 294-B (1957).
  • 17. R. E. Horton, Erosional development of streams and their drainage basins: A hydrophysical approach to quantitative morphology, Geol. Soc. Am. Bull. 56 (1945), 275-370.
  • 18. Tosio Kato, Perturbation theory for linear operators, 2nd ed., Springer-Verlag, Berlin, 1976. Grundlehren der Mathematischen Wissenschaften, Band 132. MR 0407617 (53 #11389)
  • 19. S. L. Dingman, Fluvial hydrology, W. H. Freeman and Company, New York, 1984.
  • 20. Jean Leray, Sur le mouvement d’un liquide visqueux emplissant l’espace, Acta Math. 63 (1934), no. 1, 193–248 (French). MR 1555394, http://dx.doi.org/10.1007/BF02547354
  • 21. E. Levi, The science of water, ASCE Press, New York, 1995.
  • 22. A. Maritan, A. Rinaldo, R. Rigon, A. Giacometti, and I. Rodriguez-Iturbe, Scaling laws for river networks, Phys. Rev. E 53 (1996), 1510.
  • 23. Henry P. McKean, Turbulence without pressure: existence of the invariant measure, Methods Appl. Anal. 9 (2002), no. 3, 463–467. Special issue dedicated to Daniel W. Stroock and Srinivasa S. R.\ Varadhan on the occasion of their 60th birthday. MR 2032342 (2005d:76023)
  • 24. A. S. Momin and A. M. Yaglom, Statistical fluid mechanics, vol. 1, MIT Press, Cambridge, MA, 1971.
  • 25. -, Statistical fluid mechanics, vol. 2, MIT Press, Cambridge, MA, 1975.
  • 26. J. E. Mueller, Re-evaluation of the relationship of master streams and drainage basins: Reply, Geo. Soc. Amer. Bull. 84 (1973), 3127-3130.
  • 27. Bernt Øksendal, Stochastic differential equations, 5th ed., Universitext, Springer-Verlag, Berlin, 1998. An introduction with applications. MR 1619188 (99c:60119)
  • 28. L. Onsager, Statistical hydrodynamics, Nuovo Cimento (9) 6 (1949), no. Supplemento, 2(Convegno Internazionale di Meccanica Statistica), 279–287. MR 0036116 (12,60f)
  • 29. Giuseppe Da Prato and Jerzy Zabczyk, Stochastic equations in infinite dimensions, Encyclopedia of Mathematics and its Applications, vol. 44, Cambridge University Press, Cambridge, 1992. MR 1207136 (95g:60073)
  • 30. G. Da Prato and J. Zabczyk, Ergodicity for infinite-dimensional systems, London Mathematical Society Lecture Note Series, vol. 229, Cambridge University Press, Cambridge, 1996. MR 1417491 (97k:60165)
  • 31. I. Rodriguez-Iturbe and A. Rinaldo, Fractal river basins: Chance and self-organization, Cambridge University Press, Cambridge UK, 1997.
  • 32. T.R. Smith, G.E. Merchant, and B. Birnir, Transient attractors: Towards a theory of the graded stream for alluvial and bedrock channels, Computers and Geosciences 26 (2000), no. 5, 531-541.
  • 33. T.R. Smith, B. Birnir, and G.E. Merchant, Towards an elementary theory of drainage basin evolution: I. The theoretical basis, Computers and Geoscience 23 (1997), no. 8, 811-822.
  • 34. T.R. Smith, G.E. Merchant, and B. Birnir, Towards an elementary theory of drainage basin evolution: II. A computational evaluation, Computers and Geoscience 23 (1997), no. 8, 823-849.
  • 35. J.K. Weissel, L.F. Pratson, and A. Malinverno, The length-scaling of topography, Journal of Geophysical Research 99 (1994), 13997-14012.
  • 36. Edward Welsh, Björn Birnir, and Andrea Bertozzi, Shocks in the evolution of an eroding channel, AMRX Appl. Math. Res. Express (2006), Art. Id 71638, 27. MR 2278493 (2007h:86014)

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC (2000): 35Q30, 35R60, 60H15, 76D06

Retrieve articles in all journals with MSC (2000): 35Q30, 35R60, 60H15, 76D06


Additional Information

Björn Birnir
Affiliation: Center for Complex and Nonlinear Science, and Department of Mathematics, University of California, Santa Barbara
Email: birnir@math.ucsb.edu

DOI: http://dx.doi.org/10.1090/S0033-569X-08-01123-8
PII: S 0033-569X(08)01123-8
Received by editor(s): May 15, 2007
Published electronically: June 5, 2008
Article copyright: © Copyright 2008 Brown University
The copyright for this article reverts to public domain 28 years after publication.



Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2014 Brown University
Comments: qam-query@ams.org
AMS Website